Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Taking Glycomet, am diabetic. Can it cause a low blood sugar during sleep when taking after dinner? How can we avoid that?

User rating for this question
Very Good
Answered by

Diabetologist
Practicing since : 1973
Answered : 23 Questions
Question
Hello Doctor Shankdhar,

My mom is 53 years
Diabetes since around last 7 years.
On medicine - Currently - Glymi 2 - Before breakfast.

Hba1c has reduced to below 6 now. Blood sugar is under control.
Normal fasting level - 110
Normal pp level - 160


On one day at around 3 she started sweating , and feeling thirsty. Checked blood sugar, it was 60.
So she drank a glass of soft drink and a spoonful of sugar. She recovered well and since then she is absolutely fine.

We consulted our doctor, and he has advised to change the medicine to :

Glymi 1 before breakfast and Glycomet SR - 500 Mg after dinner.
She has also been advised to take Rozucor.

My Question :


1. Eating Glycomet SR 500 after dinner . Can this cause a low blood sugar during sleep. If yes, how can we avoid that.

2. Is the medicine combination perfect : Glymi 1 before breakfast and Glycomet SR - 500 Mg after dinner. And Rozucor.

3. She had puffy legs ( ankle and calf ) which used to pain. We did a KFT , LFT, Echo and ECG. All of these were absolutely normal. The swelling and pain is not there now. IS this fine.

Please advise on these questions and any other suggestion to keep her healthy.

Regards
XXXXXXX





Posted Sat, 2 Jun 2012 in Diabetes
 
 
Answered by Dr. L K Shankdhar 7 hours later
Dear XXXXXXX

Before I answer your query, kindly answer the following:-
Your mother had Hypoglycemia (low sugar) at 3; was it AM or PM?
What is the Height and weight of your mother?
What is her eating pattern?
I will answer your queries in detail after I receive your reply
With affection
LK Shankhdhar
Above answer was peer-reviewed by
 
Follow-up: Taking Glycomet, am diabetic. Can it cause a low blood sugar during sleep when taking after dinner? How can we avoid that? 4 days later
Hi Doctor,

Apologies for the delay.

The low sugar happened at 3 PM Noon.

Height - 5 feet , 2 inch

Weight ~ 60 Kg

Eating pattern :

Morning : Thyrox 25 at around 7 30 am. She is on this medicine since last 2- 3years, and her thyroid levels are under control.

30 minutes later - Sugar less tea ( Sugar free tablet used ) + 2 XXXXXXX biscuits

Glymi 2 medicine at 10 am

Breakfast - Breads or 2 ROTI sabji or Upma or Similiar item at around 10 30 AM.

Lunch at around 2 , 2.30 pm - Rice + Dal+ Seasonal vegitable

Evening tea - 6 Pm - tea ( sugarless - sugar free tablet used ) + biscuits + Namkeen

Dinner - 10. 30 PM - 3 Roti + Sabji

Milk occasionally consumed at around 9 30 PM.

We are non vegetarians, so sometimes we do consume fish/eggs/chicken/mutton.

Hope this suffices, or else please let me know if some more info is required.

Note : She is still eating glymi 2. We have not started the other medicine - Glymi 1 before breakfast and Glycomet SR - 500 Mg after dinner.

She has also been advised to take Rozucor in the past, but she has not taken it regularly. This time again doctor has prescribed it. Please advise on the questions asked in my last email.

Queries :

1. Eating Glycomet SR 500 after dinner . Can this cause a low blood sugar during sleep. If yes, how can we avoid that.



2. Is the medicine combination perfect : Glymi 1 before breakfast and Glycomet SR - 500 Mg after dinner. And Rozucor.



3. She had puffy legs ( ankle and calf ) which used to pain. We did a KFT , LFT, Echo and ECG. All of these were absolutely normal. The swelling and pain is not there now. IS this fine.

Warm regards

XXXXXXX
 
 
Answered by Dr. L K Shankdhar 5 hours later
Dear XXXXXXX

Thanks for providing additional details.

1. Lapsing into low sugars at 3 PM after 2.30 PM lunch seems quite unusual; unless lunch was delayed beyond 3 PM. Hypoglycemia (low blood sugars) are more likely to be related to eating habits.

2. Since your mother has no history of frequent low sugar and sugars were so well with 2 mg glimepiride once daily, I don't feel change of medicines was required. As each doctor has his own way of treating diabetes based on his clinical experience. If I were to be your treating physician, I would prefer you to continue with glimepride (glymi) 2mg once a day and prepone lunch by 30 minutes.

3. If liver function test, renal function test and cardiac evaluation were normal, swollen leg is probably not a serious concern now. I am glad that she is better now.

4. Though her current treatment is fine, you can discuss with your treating doctor about changing diet habits and getting back to her previous medicines.

Hope this much should suffice. Let me know if you have any more concerns.

With best wishes
Prof. LK Shankhdhar
Above answer was peer-reviewed by
 
Follow-up: Taking Glycomet, am diabetic. Can it cause a low blood sugar during sleep when taking after dinner? How can we avoid that? 32 hours later
Hi Doctor,

Thanks for the prompt and helpful reply.

I also want to know that whether taking this combination of Glymi 1 before breakfast and Glycomet SR - 500 M cause low blood sugar while sleeping. Is there any complication of using this combination.

Also is rozucor really required ?

Regards

XXXXXXX
 
 
Answered by Dr. L K Shankdhar 12 hours later
Dear XXXXXXX
1. that is also an option but I would have recommended only Glycomet twice without Glimi at all, had I started the therapy of your mother.
2. Since your mother is well controlled with Glimi-2 once a day, there is no reason to try that combination at this juncture.
3. In general chances of hypo are lesser with Glycomet than Glimi.
4. Chances of Hypo are lesser with Glycomet at night compared to Glimi if given in the night but your mother is taking Glimi only in the morning so chances of hypo are not high.
4. Rosucor is prescribed for disturbed lipid levels.
Hope this much should suffice, still I will welcome any more query or clarification,
With best wished to you as well as your mother.
Prof. LK Shankhdhar
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Lab Tests

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor